Misuse of prescription and over-the-counter codeine-containing products is a global public health issue. Although statistics for SA are not available, according to the Addiction Centre it is estimated that 33 million people use codeine every year.
While codeine has proven a highly successful ingredient, it is also addictive when not used correctly and is prone to misuse and abuse through ignorance, multiple stockpiling purchases, or frequent unmonitored purchases.
An effective painkiller, codeine is found in many over the counter medicines. It is also sometimes used in medicines to relieve the symptoms of cough and cold, however there are safer and more effective medicines available that may provide relief from these conditions.
Codeine is an unusual medicine that can affect people quite differently. Many people who have become dependent on codeine are just ordinary men and women who started taking it for pain relief, but then their bodies became tolerant to the effects and they required higher and higher doses to get relief.
WHAT IS CODEINE?
Codeine is a centrally active, low-efficacy opioid or narcotic analgesic. It is derived from the opium poppy plant and is related to the drug heroin. Since codeine is a member of the opiate drug class, it has similar morphine-like effects on the body, giving users a sense of calm and well-being.
HOW CAN YOU BECOME ADDICTED?
Regular or long-term use of codeine medication (several times a day for several weeks or more) can lead to addiction. It can take as little as two weeks for tolerance, and ultimately dependence, to start.
Different studies find approximately one in five people using OTC codeine meet dependence criteria.
“People often find themselves increasingly using codeine-based medication without making a conscious decision to do so,” said Jackie Maimin, CEO of the Independent Community Pharmacy Association (ICPA). Regular use of codeine containing painkillers can also lead to rebound headaches – in other words, codeine actually causes the headache. “You may get frequent headaches that only seem to respond to the codeine-based painkillers for example. So next time the headache strikes you grab the codeine and you may even start using it to prevent a headache. Over time you need more of it more frequently to get the same pain-relief and so the cycle inadvertently begins.”
As an individual’s body becomes accustomed to using codeine, increased doses are required to achieve the calming effect the drug gives its users.
OPIOID WITHDRAWAL: SIGNS AND SYMPTOMS
EYES: Pupillary dilation, Lacrimation
GI: Nausea, Vomiting, Diarrhoea, cramps
VITAL SIGNS: Tachycardia, Hypertension
CNS: Restlessness, Irritability, Insomnia, craving
Pharmacists have an important role to play in minimising harm from codeine. Keep in mind:
- Most patients are unfamiliar with opioid withdrawal
- Not all patients have all symptoms
- Some patients have not gone without codeine to experience withdrawal
As a result, it’s important to screen for likely dependence, and provide education for patients that use codeine.